Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 2001, 5:36 PM MDT for Crowley County, Otero County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 13, 2001, 5:36 PM MDT (23:36 UTC)
- Expired
- Jul 13, 2001, 6:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Crowley County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 46 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 132337 SVRPUB COC025-089-140030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 536 PM MDT FRI JUL 13 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 630 PM MDT * AT 536 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MANZANOLA...OR ABOUT 23 MILES WEST OF LA JUNTA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... FOWLER AROUND 555 PM MDT MANZANOLA AROUND 610 PM MDT OLNEY SPRINGS AROUND 615 PM MDT CROWLEY AROUND 625 PM MDT ORDWAY AROUND 630 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO TWO INCHES IN DIAMETER. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT" SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3797 10404 3786 10394 3828 10370 3837 10401
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MDT, 3 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 200 PM MDT FRI JUL 13 2001 MAIN CONCERN IS THE HEAVY RAIN POTENTIAL MAINLY TONIGHT. OTHER CONCERN IS POPS THROUGH THE PERIOD. CURRENTLY DEW POINTS OVER THE FORECAST AREA ARE IN THE UPPER 50S TO MID 60S. SATELLITE IMAGES SHOW MOISTURE PLUME CONTINUING TO MOVE THROUGH AZ...INTO UT AND CO. SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING...SOME WITH VERY HEAVY RAIN...OVER THE MOUNTAINS AND ADJACENT PLAINS. TONIGHT THE UPPER RIDGE REMAINS CENTERED OVER NM ALLOWING THE MOISTURE TO CONTINUE STREAMING INTO THE AREA. AT THE LOWER LEVELS MOISTURE WILL REMAIN ABUNDANT. WEAK LOW LEVEL EASTERLY FLOW LATE THIS AFTERNOON AND EVENING WILL AGAIN HELP TO FOCUS THE ACTIVITY ALONG THE EASTERN MOUNTAINS. THUS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT PLAINS THIS EVENING...THEN DECREASING CHANCES FOR PRECIP BY LATE NIGHT. THE SW AND CENTRAL MTNS SHOULD SEE SCATTERED EVENING THUNDERSTORMS. THIS EVENING THE 700MB WINDS WILL BECOME MORE SOUTHERLY THAN SE...AND AT 500MB THE FLOW WILL BE SW. THE FLOW ALOFT IS NOT VERY STRONG AND STORMS TONIGHT SHOULD MOVE SLOWLY NORTHEAST. THE SLOW MOVEMENT OF THE STORMS WILL AGAIN MEAN HEAVY RAINFALL FOR SOME AREAS. WILL HAVE TO KEEP AN EYE ON PRECIP AMOUNTS ALONG THE EASTERN MTNS AND NEARBY PLAINS TONIGHT...AND ONE OTHER AREA THAT WILL HAVE TO BE WATCH CAREFULLY TONIGHT IS KIOWA COUNTY WHERE ISOLATED AREAS HAD 1 TO 2 INCHES OF RAIN LAST NIGHT...AND WITH THE RUNOFF THAT WAS RECEIVED FROM CHEYENNE COUNTIES HEAVY RAIN LAST NIGHT. OVERNIGHT LOWS WILL BE QUITE MILD AGAIN. ON SATURDAY THE LOW LEVEL FLOW OVER THE EASTERN PLAINS WILL BE SOUTHERLY...WITH THE FLOW ALOFT FROM THE SW. IF THE MODELS ARE CORRECT...THE STEERING FLOW WILL BE A LITTLE STRONGER AND SHOULD MEAN FASTER MOVING STORMS. THE UPPER HIGH WILL STILL BE CENTERED OVER NM STILL ALLOWING THE TROPICAL MOISTURE TO MOVE OVER THE AREA. THUS...WITH THE MOISTURE AND DAYTIME HEATING WE WILL HAVE ANOTHER ROUND OF AFTERNOON AND MAINLY EVENING SHOWERS AND THUNDERSTORMS. HOWEVER HEAVY RAIN MAY NOT BE AS MUCH OF A PROBLEM SATURDAY IF THE STORMS ARE FASTER MOVING. BUT WE STILL HAVE TO KEEP AN EYE ON WHERE THE RAIN IS OCCURRING SATURDAY ESPECIALLY IF IT FALLS OVER AREAS THAT RECEIVE SIGNIFICANT RAINFALL TODAY. MODEL TEMPS OVER THE AREA TOMORROW ARE A DEGREE OR TWO WARMER. SUNDAY AN UPPER TROUGH IS EXPECTED TO LIE ALONG THE WEST COAST WITH THE UPPER RIDGE SHIFTED EAST. A WEAK LEE TROUGH IS ALSO FORECAST OVER EASTERN CO...WITH THE MODELS SHOWING SOME DRIER AIR OVER MUCH OF THE AREA. THERE WILL STILL BE ENOUGH MOISTURE AROUND THAT WITH THE DAYTIME HEATING WE WILL SEE SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE MOUNTAINS. TEMPS OVER THE AREA SUNDAY LOOK VERY SIMILAR TO THOSE ON SATURDAY. EXTENDED (MON-FRI): MONDAY THE UPPER RIDGE REMAINS OVER TX AND OK WITH SW FLOW OVER MUCH OF CO WITH THE UPPER TROUGH ALONG THE WEST COAST. TUESDAY THROUGH FRIDAY THE UPPER HIGH IS OVER KS WITH A TROUGH REMAINING OVER THE WEST COAST LEAVING CO WITH SW FLOW ALOFT. MOISTURE THROUGH THE EXTENDED PERIOD DOES NOT LOOK REALLY SIGNIFICANT...BUT WE WILL STILL SEE SOME AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MTNS. TEMPS THROUGH THE PERIOD SHOW LIT1TLE CHANGE. PUB...NONE.
In the hours before
Special weather statement, Jul 13, 11:45 AM MDT, 5 hours 51 minutes before
COZ058>081-131915- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT FRI JUL 13 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING... SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND THROUGH THE EVENING HOURS. THE STORMS WILL BE FAIRLY SLOW MOVING AGAIN...AND THIS WILL RESULT IN LOCALIZED HEAVY RAIN. HEAVY RAIN COULD CAUSE FLOODING OF STREETS... CREEKS AND STREAMS...AND LOW LYING AREAS. THE MOST LIKELY AREAS TO SEE WIDESPREAD HEAVY RAIN TODAY AND TONIGHT...WILL BE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT PLAINS...WHERE 1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. IN ADDITION TO THE HEAVY RAIN...ONE OR TWO SEVERE STORMS MAY ALSO DEVELOP. IF ANY SEVERE STORMS DO DEVELOP...THE MAIN THREATS WILL BE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
Local storm report, Jul 13, 3:48 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT FRI JUL 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM FLORENCE CO 0.75 INCH HAIL
07/13/01 FREMONT
0345 PM 6E CANON CITY CO FLASH FLOOD
07/13/01 FREMONT SHERIFF'S DEPUTY REPORTED
8 MILE CREEK RUNNING 2 TO
3 FEET HIGH...AND RUNNING
VERY RAPIDLY. LOCATION
IS NEAR PHANTOM CANYON
ROAD (HIGHWAY 67).The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 56 min |
| Jul 13, 2:50 PM MDT | Flash Flood Warning | PUB | Fremont | 115 min |
| Jul 13, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 61 min |
| Jul 13, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 94 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.